Analysis of the Two-Regime Method on Square Meshes

Mark B. Flegg, S. Jonathan Chapman, Likun Zheng, Radek Erban

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

The two-regime method (TRM) has been recently developed for optimizing stochastic reaction-diffusion simulations [M. Flegg, J. Chapman, and R. Erban, J. Roy. Soc. Interface, 9 (2012), pp. 859-868]. It is a multiscale (hybrid) algorithm which uses stochastic reaction-diffusion models with different levels of detail in different parts of the computational domain. The coupling condition on the interface between different modeling regimes of the TRM was previously derived for onedimensional models. In this paper, the TRM is generalized to higher dimensional reaction-diffusion systems. Coupling Brownian dynamics models with compartment-based models on regular (square) two-dimensional lattices is studied in detail. In this case, the interface between different modeling regimes contains either flat parts or right-angle corners. Both cases are studied in the paper. For flat interfaces, it is shown that the one-dimensional theory can be used along the line perpendicular to the TRM interface. In the direction tangential to the interface, two choices of the TRM parameters are presented. Their applicability depends on the compartment size and the time step used in the molecular-based regime. The two-dimensional generalization of the TRM is also discussed in the case of corners. © 2014 Society for Industrial and Applied Mathematics.
Original languageEnglish (US)
Pages (from-to)B561-B588
Number of pages1
JournalSIAM Journal on Scientific Computing
Volume36
Issue number3
DOIs
StatePublished - Jan 2014
Externally publishedYes

Fingerprint Dive into the research topics of 'Analysis of the Two-Regime Method on Square Meshes'. Together they form a unique fingerprint.

Cite this